The Medicines and Healthcare products Regulatory Agency (MHRA) has published Drug Safety Update for December 2020 (PDF).
This month readers are advised that systemic and inhaled fluoroquinolones are associated with a small increased risk of heart valve regurgitation. Fluoroquinolones are only recommended for use in serious, life-threatening bacterial infections. It is recommended that other options are considered first in patients at risk of heart valve regurgitation.
Readers are also advised that erythromycin has been associated with events secondary to QT interval prolongation including cardiac arrest and ventricular fibrillation. Clinicians are reminded to be aware of reports of cardiotoxicity with macrolide antibiotics, in particular with erythromycin and clarithromycin. These drugs should be avoided in patients with a history of QT interval prolongation or ventricular cardiac arrhythmia and those with current electrolyte disturbances. It is also noted that erythromycin may interact with rivaroxaban and increase the risk of bleeding. This interaction should be considered when prescribing antibiotics and precautions in the product information followed if concomitant use is necessary.
The summary of letters to healthcare professionals were generally regarding product recalls. Of note, Solu-Medrone® (methylprednisolone as sodium succinate) has been reformulated to be lactose free and as such there is a risk of serious allergic reactions if formulations are confused.
Action: Clinicians should be aware of this month's new guidance and implement any necessary changes to practice.
|« SMC Update - December 2020||NICE Guidance - December 2020 »|